Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Albany, NY

September 18, 2004Greene County, New York

NWS Albany, NY issued this flash flood warning at Sep 18, 2004, 10:15 AM EDT for Greene County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 10:15 AM EDT (14:15 UTC)
Expired
Sep 18, 2004, 2:15 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Greene County, NY

The radar

The Albany radar (KENX), 41 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 181414
FFWALY
NYC039-181815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1015 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CONTINUED THE

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 215 PM EDT

* AT 1007 AM EDT...RADAR INDICATED THAT MODERATE TO HEAVY RAIN WAS   
  STILL FALLING OVER THE COUNTY.   

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4220 7453 4211 7427 4211 7408 4223 7401
      4214 7391 4248 7378 4235 7444

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 1:50 AM EDT, 8 hours 25 minutes earlier.

Area forecast discussion, Sep 18, 1:50 AM EDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 AM EDT SAT SEP 18 2004

.SYNOPSIS...
LOW PRESSURE WILL MOVE ACROSS THE NORTHERN MID ATLANTIC REGION AND
OUT TO SEA LATER TODAY.  HEAVY RAINFALL IS ASSOCIATED WITH THIS LOW
ACROSS THE SOUTHERN TWO THIRDS OF THE COUNTY WARNING AREA.  DRIER
AIR WILL MOVE IN FROM THE NORTH AND WEST TODAY.  BY TONIGHT...THE
COUNTY WARNING AREA WILL BE IN A DRY AIR MASS.  AN ANTICYCLONE WILL
BUILD FROM NORTH OF THE GREAT LAKES EARLY TODAY TO BE CENTERED OVER
NEW YORK AND NEW ENGLAND MONDAY.  A TIGHT PRESSURE GRADIENT WILL BE
ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND SUNDAY...AND WILL
QUICKLY RELAX SUNDAY NIGHT.  THE ANTICYCLONE WILL SINK SOUTHWARD
ACROSS THE MID ATLANTIC REGION TUESDAY AND WEDNESDAY.  A WEAK COOL
FRONT WILL MOVE TO NEAR THE ST LAWRENCE VALLEY WEDNESDAY EVENING AND
WILL WASH OUT WEDNESDAY NIGHT.  A LARGE ANTICYCLONE WILL IMPACT THE
AREA FROM THE GREAT LAKES AND INTO THE NORTHEASTERN UNITED STATES
DURING THE LATTER PORTION OF THE WEEK.
&&

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
ALL THE MODELS ARE INDICATING A HEAVY DUMP OF RAINFALL IN THE
SOUTHEAST HALF OF THE COUNTY WARNING AREA THROUGH THIS MORNING.
BASED ON THE FACT THAT SIGNIFICANT RAINFALL IS FORECAST TO OCCUR
LATE THIS MORNING INTO EARLY THIS AFTERNOON IN THE SOUTHEAST...AND
FACTORING IN THE USUAL LAG BETWEEN RAINFALL AND THE OCCURRENCE OF
FLOODING...WE MAY EXTEND THE FLOOD WATCH UNTIL AT LEAST 2
PM...PERHAPS UNTIL 4 PM.  AN EXTENSION UNTIL 430 PM...MIGHT WORK
BEST LOGISTICALLY SPEAKING AS THE LATE AFTERNOON FORECAST PACKAGE
WILL BE OUT AROUND THAT TIME.  WE WILL BOOST THE PROBABILITY OF
PRECIPITATION FORECAST TO HIGHER VALUES THAN THE PREVIOUS FORECAST
ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA FOR
TODAY.  DOING THIS WOULD BE IN GOOD AGREEMENT WITH THE LATEST MODEL
FORECAST GUIDANCE.  WE WILL LOWER THE MAXIMUM TEMPERATURE JUST A TAD
BASED ON THE LATEST GUIDANCE FROM NESTED GRID...ETA AND AVIATION
MODEL FORECASTS.

RAPID CLEARING IS INDICATED TONIGHT.  THE TEMPERATURE WILL LIKELY
FALL TO THE LOWER AND MID 30S IN THE SOUTHERN ADIRONDACK AREA.
THESE VALUES REQUIRE THAT A FROST ADVISORY BE ISSUED.  HOWEVER...THE
GUIDANCE TEMPERATURES MAY BE TOO LOW AS A TIGHT GRADIENT IS FORECAST
ACROSS THIS REGION...AND IT IS REASONABLE TO BELIEVE THERE WILL BE
ENOUGH OF A NORTHERLY BREEZE TO KEEP THE TEMPERATURES ABOVE FROST
LEVELS.

ON SUNDAY...A BRISK NORTH BREEZE AND PLENTY OF SUNSHINE IS EXPECTED
FOR THE BULK OF THE DAY.  THE MAXIMUM TEMPERATURES WILL BE LOWERED A
TAD FROM WHAT WAS FORECAST IN THE PREVIOUS GUIDANCE.

SUNDAY NIGHT WILL FEATURE A CLEAR SKY...LIGHTER WIND...AND THE
POTENTIAL FOR FROST IN AT LEAST THE REGION FROM THE SOUTHERN
ADIRONDACKS INTO SOUTHERN VERMONT.  IT IS STILL TOO EARLY TO ISSUE A
HEADLINE ON ANY FROST...BUT IT SHOULD BE MENTIONED IN THE BODY OF
THE ZONE FORECAST.  ALL THE LATEST MODEL GUIDANCE SUGGESTS CUTTING
AT LEAST A FEW DEGREES FROM THE PREVIOUSLY FORECAST MINIMUM
TEMPERATURES FOR SUNDAY NIGHT.  THE GUIDANCE POINTS TO TEMPERATURES
LOW ENOUGH FOR A FREEZE WARNING IN A PORTION OF THE NORTHERN
HERKIMER AND HAMILTON COUNTIES.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
LATEST GUIDANCE FROM THE CANADIAN REGIONAL AND AVIATION
MODELS...SUGGESTS DRY WEATHER THIS PERIOD.  THE PREVIOUS FORECAST
HAD A 20 PERCENT PROBABILITY FOR FRIDAY.  WE MAY LOWER THE
PROBABILITY
&&

.AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS THROUGH MID MORNING
IN HEAVY RAINFALL.  CONDITIONS IMPROVING TO VFR FROM NORTH TO SOUTH
THROUGH THE AFTERNOON.  VFR CONDITIONS TONIGHT.  NORTHEAST WIND 5 TO
15 KNOTS TODAY...NORTH WIND TONIGHT MAINLY 10 KNOTS OR LESS.

&&

.HYDROLOGY...
HEAVY RAINFALL HAS OCCURRED ACROSS THE CATSKILLS EAST INTO THE
BERKSHIRES.  OVER 3 INCHES OF RAINFALL HAS BEEN REPORTED IN SOME
LOCATIONS.  FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR A PORTION OF
THE CATSKILL REGION AND THE CAPITAL DISTRICT EARLY THIS MORNING.
OTHER FLOOD WARNINGS MAY BE ISSUED DURING THE COURSE OF THE
MORNING.  A FLOOD WATCH IS IN EFFECT THROUGH LATE THIS MORNING.
LATER THIS MORNING...THIS FLOOD WATCH MAY HAVE TO BE EXTENDED INTO
THIS AFTERNOON.  A LONG PERIOD OF DRY WEATHER IS LIKELY AFTER TODAY
WHICH WILL ALLOW RIVERS TO RECOVER FROM THE HEAVY RAINFALL.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 10 AM SAT...CTZ001-013.
MA...FLOOD WATCH UNTIL 10 AM SAT...MAZ001-025.
NY...FLOOD WATCH UNTIL 10 AM
SAT...NYZ047>049-051>054-058>061-063>066.
VT...NONE.
&&

SHORT TERM/LONG TERM...HEMMERICH
AVIATION...HEMMERICH
Hazardous weather outlook, Sep 18, 4:29 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
429 AM EDT SAT SEP 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-191100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
429 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN
SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT
LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD
COUNTY WEST INTO ULSTER COUNTY.  A FLOOD WATCH IS IN EFFECT THROUGH
11 AM.  ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS
OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER
SERVICE IN ALBANY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 18, 8:54 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
854 AM EDT SAT SEP 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      WINDHAM                 42.31N 74.25W
09/18/2004                   GREENE             NY   LAW ENFORCEMENT

            POND OVERFLOWED ONTO ROUTE 296.

0140 AM     FLASH FLOOD      PHOENICIA               42.09N 74.32W
09/18/2004                   ULSTER             NY   LAW ENFORCEMENT

            STREAMS IN THE AREA FLOWED OVER COUNTY ROUTE 40.

0700 AM     FLASH FLOOD      LEXINGTON               42.24N 74.37W
09/18/2004                   GREENE             NY   LAW ENFORCEMENT

            STATE ROUTE 42 NEAR SPRUCETON RD FLOODED.

0730 AM     FLASH FLOOD      COEYMANS                42.47N 73.79W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            TRAILER PARK FLOODED BY HANNACROIS CREEK.

0730 AM     FLASH FLOOD      RENSSELAERVILLE         42.52N 74.14W
09/18/2004                   ALBANY             NY   LAW ENFORCEMENT

            POTTER HOLLOW MOUNTAIN RD FLOODED.

0730 AM     FLASH FLOOD      GREENPORT CENTER        42.24N 73.76W
09/18/2004                   COLUMBIA           NY   LAW ENFORCEMENT

            NEWMAN RD FLOODED.

0830 AM     FLASH FLOOD      SEWARD                  42.72N 74.61W
09/18/2004                   SCHOHARIE          NY   EMERGENCY MNGR

            LOWE RD AND CLEARVIEW RD FLOODED.

&&
Local storm report, Sep 18, 9:06 AM EDT, 1 hour 9 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0905AM     SAT SEP 18 2004
#1 0000001 000
CDSO WLSR APTS
02329    FILE 28   DELAWARE CO SHERIFF  NY0120000            SEP 18-04
TO       ATTN SEMO DUTY OFFICER

BE ADVISED AS OF 0900 HRS THIS DATE A STATE OF EMERGENCY HAS BEEN DECLARED FOR
ALL OF DELAWARE COUNTY. AT THIS TIME THE LIST OF DAMAGED ROADS IS EXTENSIVE
WITH EVACUATIONS IN PROGRESS OF THE DOWNSVILLE AREA. NO TRAVEL WITHIN THE
COUNTY EXCEPT FOR EMERGENCY PURPOSES.

AUTH MORRISON,GLENN W   DEP DIR EMERG SERVICES   AVERY 0904
OPER - AVERY,THOMAS D                 0905
Local storm report, Sep 18, 9:09 AM EDT, 1 hour 6 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0908AM     SAT SEP 18 2004
#1 0000001 000
EHOR WLSR ECME CITH EHQT EPPT APTS
03386    FILE 28   SP HORSEHEADS NY1070100       SEP 18-04
TO       APB

THE FOLLOWING ROADS ARE CLOSED AT THIS TIME DUE TO FLOODING -

ST RT 427, TOWN OF ASHLAND

CO RT 8 (LOWMAN CROSSOVER) TOWN OF ASHLAND

LOCALIZED FLOODING IN VILLAGE OF WELLSBURG

STATE ROUTE 352, TOWN OF BIG FLATS, BETWEEN -
     HARRIS HILL ROAD TO MAIN STREET

AUTH CAPT EDWARD P MOFFE                         KLUCHONIC  9-07AM
OPER - KLUCHONIC,REBECCA A            0908
Local storm report, Sep 18, 9:10 AM EDT, 1 hour 5 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0909AM     SAT SEP 18 2004
#1 0000001 000
EHOR WLSR ECME CITH EHQT EPPT APTS
03387    FILE 28   SP HORSEHEADS NY1070100       SEP 18-04
TO       APB

THE FOLLOWING ROADS ARE CLOSED AT THIS TIME DUE TO FLOODING -

ST RT 427, TOWN OF ASHLAND

CO RT 8 (LOWMAN CROSSOVER) TOWN OF ASHLAND

LOCALIZED FLOODING IN VILLAGE OF WELLSBURG

STATE ROUTE 352, TOWN OF BIG FLATS, BETWEEN -
     HARRIS HILL ROAD TO MAIN STREET

AUTH CAPT EDWARD P MOFFE                         KLUCHONIC  9-07AM
OPER - KLUCHONIC,REBECCA A            0908
Local storm report, Sep 18, 9:19 AM EDT, 56 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0918AM     SAT SEP 18 2004
#2 0000002 000
CBSO WLSR APTS
04080    FILE 28   BROOME CO 911 CENTER NY003013P            SEP 18-04
TO       ATTN SEMO DUTY OFFICER

AS OF 0900 HRS THIS DATE A STATE OF EMERGENCY HAS BEEN DECLARED IN  BROOME
COUNTY DUE TO EXTENSIVE FLOODING
THERE ARE MULTIPLE ROAD CLOSURES ESPECIALLY IN EASTERN BROOME COUNTY/ OLD ROUTE
17 CORRIDOR
EVACUATIONS HAVE/ARE TAKING PLACE IN CONKLIN/DEPOSIT/VESTAL/ENDWELL
NON EMERGECNY USE OF WATERWAYS BANNED AS WELL AS TRAVEL IN FLOODED AND
EVACUATED AREAS

AUTH RAY SEROWIK ACTING DIR EMERGECNY SERVICES   BRYAN 0916
OPER - BRYAN,JAMES                    0918
Local storm report, Sep 18, 9:24 AM EDT, 51 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0923AM     SAT SEP 18 2004
#1 0000001 000
FERN WLSR APTS
03381    FILE 28   SP LIBERTY NY1520100                      SEP 18-04
TO       APB

ROAD CLOSURE 9/18/04

STATE ROUTE 17 IS CLOSED AT EXIT 94 WESTBOUND UNTIL FURTHER NOTICE
DUE TO FLOODING IN DELAWARE COUNTY AND SULLIVAN COUNTY

STATE ROUTE 17 IS ALSO CLOSED EASTBOUND IN DELAWARE COUNTY

AUTH SGT/SC HAFELE   SENT SGT HOERMANN 9-20A
OPER - PAYTON,ANDREW M                0923

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 12:25 AM EDTFlash Flood WarningALYGreene6 hr
Sep 18, 1:26 AM EDTFlash Flood WarningALYAlbany, Columbia, Rensselaer6 hr
Sep 18, 1:53 AM EDTFlash Flood WarningALYUlster6 hr
Sep 18, 4:42 AM EDTFlash Flood WarningALYSchoharie6 hr
Sep 18, 6:15 AM EDTFlash Flood WarningALYGreene4 hr
Sep 18, 6:38 AM EDTFlash Flood WarningALYDutchess6 hr
Sep 18, 7:10 AM EDTFlash Flood WarningALYAlbany, Columbia, Rensselaer6 hr
Sep 18, 7:45 AM EDTFlash Flood WarningALYUlster6 hr
Sep 18, 10:34 AM EDTFlash Flood WarningALYSchoharie116 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.